Birth control can be affected by antibiotics

People's Pharmacy

February 20, 1996|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to The Sun

I have been married over a year and use the pill as my form of birth control. When I need an antibiotic, I've been warned that such medicine can counteract the birth control pill. As a science major, I'm not satisfied just knowing that something "is"; I like to know "why." Can you explain exactly how oral contraceptives and antibiotics interact? And is it true that my husband and I should use backup contraception for a month after I stop the antibiotic, just to be sure?

This interaction is both complicated and controversial.

Antibiotics such as penicillin and tetracycline can kill off a range of intestinal bacteria. Some experts believe that these "good germs" play a role in recycling the estrogens in birth control pills. Without the bacteria, blood levels of estrogen might drop and reduce the contraceptive protection.

Recommendations about backup contraception vary. To be on the safe side, it is probably wise to use additional measures for the rest of the cycle in which you finish taking your antibiotic.

I am a 15-year-old high school sophomore. I have been on Prozac for depression since the sixth grade. Before that I was on Tofranil, but it made my heart race.

Recently I started having panic attacks and becoming shaky all over, especially my hands. I tried lowering my dosage slowly, but then I suffer from severe mood swings and general depression. Can you tell me if Prozac could be responsible for the panic attacks? I've also been feeling sickly, with no energy. Sometimes I sleep 10 hours and still need a nap in the afternoon. Please hurry, I want to know what's wrong with me.

We are in no position to diagnose your symptoms and we think you should talk this over with your parents and see a physician promptly. Prozac has been reported to cause anxiety, nervousness and tremor. While some people feel energized on Prozac, others may experience fatigue and drowsiness. You started on Prozac at a very early age and it may now be appropriate for a psychiatrist to re-evaluate your medications. Please do not make any changes on your own.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.